STEROID PURPURA

By Gary M. White, MD


steroid purpura An older woman applying fluocinonide daily to the chest for months because she had "itchy" spots. The purpura was much too widespread to just be solar/senile purpura.


Chronic use of steroids, either topical or oral, can thin the skin, weakening the blood vessels, and predisposing to purpura (blood leaking into the dermis). This is called steroid purpura.

Clinical

Purple macules and patches along with atrophic skin are seen. The purpura may be at the site of topical steroid application or distant to it. Sometimes patients mistakenly apply the steroid (given for some other condition) to the purpura, thinking it will treat it! Inquire about all sources of steroids, e.g., topical, oral, and even intralesional. One patient of mine developed significant purpura after 9 months of IL Kenalog to both knees for osteoarthritis.

Treatment

Stop all steroids if possible. If there is a dermatitis that needs to be treated, see if pimecrolimus or tacrolimus will suffice. Time should improve the condition. Topical tretinoin has been shown to thicken collagen and prevent steroid-induced thinning of the skin, so it may be tried in select situations.

Additional Pictures

steroid purpura

Months of applications of a strong topical steroid to the face.
steroid purpura

RegionalDerm

Homepage | FAQs | Use of Images | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.